A 76-year-old woman with a history of hypertension and known left bundle branch block (LBBB) is admitted for new-onset atrial fibrillation (Figure 1A) and heart failure. Echocardiography demonstrates global left ventricular hypokinesis with moderately depressed left ventricular systolic function, suggesting tachycardia induced cardiomyopathy. A direct current cardioversion is attempted, but is unsuccessful. She is started on dofetilide 500 mcg twice daily, dose adjusted given her creatinine clearance is reduced. She is continued on diltiazem, furosemide, and digoxin. No significant QT prolongation is noted after two doses of dofetilide. An arrhythmia is recorded on telemetry at 2:00 a.m. (Figure 1B).
Which of the following is the next best step?
The correct answer is: C. Discontinue dofetilide.
The baseline ECG in Figure 1A shows atrial fibrillation and LBBB (QRS 160 milliseconds), QT of 398 milliseconds and QTc of 464 milliseconds. The telemetry strips in Figure 1B demonstrate sinus bradycardia with a heart rate of 52 beats per minute. Noteworthy is U wave abnormalities with an amplitude >2 millimeters, or >25% of the T-wave and U wave alternans.1 While in general the U wave is not included in the QT interval, an abnormally prominent U wave fused with a terminal portion of the T wave (or bifid T wave) is a sign of abnormal cardiac repolarization and is a risk factor for impending torsades de pointes (TdP).1 At this time, the QTU interval was 640 milliseconds and corrected QTU was 596 milliseconds. Frequent early-coupled premature ventricular beats occurred on the termination of U waves. At the end of the telemetry strip there was a short run of TdP following one premature beat as a short-long-short consequence. This represents an early after depolarization as a mechanism of TdP in acquired prolonged QT syndrome secondary to dofetilide. Therefore, dofetilide should be discontinued immediately in this case.
Dofetilide is a pure IKr blocking antiarrhythmic drug used for prophylaxis against symptomatic atrial fibrillation and for maintenance of sinus rhythm. Its potential for TdP is well recognized with an incidence of 0.8% to 3.3% and thus hospitalization with continuous telemetry monitoring during dofetilide initiation is mandatory.2 Certain baseline patient characteristics have been associated with torsadogenic risks, namely advanced age, female sex, and congestive heart failure.3 Other factors that are potentially modifiable include the concurrent administration of QT-prolonging drugs, concomitant bradycardia, hypokalemia, hypomagnesemia, and active diuretic therapy.3 Bradycardia is associated with prolonged repolarization and thereby facilitates arrhythmogenicity through the development of after-depolarizations that occur in the repolarization phase. Furthermore, dofetilide exhibits reverse use-dependence kineticsbinding and blocking the potassium channel target more easily at slower heart rates, and thus prolonging cardiac repolarization more prominently in bradycardic situations. As a result, baseline heart rates slower than 50 beats/min during waking hours without an existing pacemaker is a contraindication to dofetilide use.2 TdP also occurs more often post cardioversion (as seen in this case), and continuous telemetry monitoring is required for at least 12 hours after this intervention.4
It is also important to recognize that the coadministration of dofetilide and digoxin is potentially proarrhythmic. Approximately 80% of dofetilide is excreted via renal tubule and concomitant administration of both can potentially increase their levels via the inhibition of p-glycoprotein-mediated metabolism.4
Acquired TdP is a distinctive phenomenon of abnormal repolarization, manifesting in those with QT prolongation or abnormally prominent U waves and is generally bradycardia dependent. Hence, besides discontinuation of dofetilide in this case, acute management should be aimed primarily at increasing the heart rate by prompt discontinuation of medications causing bradycardia (such as diltiazem and digoxin). Administration of isoproterenol, and consideration of a temporary pacemaker with a goal baseline heart rate of faster than 90 beats/min may be considered if there was an ongoing early-coupled PVC. Intravenous magnesium administration is also considered adjunctive first-line therapy, yet the mechanism whereby this stabilizes repolarization is not well understood and is also not consistent. Drugs that can further prolong the QT interval are contraindicated. Especially is the administration of intravenous amiodarone can result in potent beta blockade and further prolong QT and thus should be strictly avoided.
Polymorphic tachycardia may be a sign of coronary ischemia, but urgent coronary angiogram in the absence of prior coronary artery disease, no signs of angina and presence of a more likely cause of TdP would not be very helpful.
Surawicz B, Childers R, Deal BJ, et al; American Heart Association Electrocardiography and Arrhythmias Committee, Council on Clinical Cardiology; American College of Cardiology Foundation; Heart Rhythm Society. AHA/ACCF/HRS recommendations for the standardization and interpretation of the electrocardiogram: part III: intraventricular conduction disturbances: a scientific statement from the American Heart Association Electrocardiography and Arrhythmias Committee, Council on Clinical Cardiology; the American College of Cardiology Foundation; and the Heart Rhythm Society: endorsed by the International Society for Computerized Electrocardiology. Circulation. 2009119:e235-40. Epub 2009 Feb 19.
Torp-Pedersen C, Moller M, Bloch-Thomsen PE, et al. Dofetilide in patients with congestive heart failure and left ventricular dysfunction. Danish Investigations of Arrhythmia and Mortality on Dofetilide Study Group. N Engl J Med 1999;341:857-65.
Drew BJ, Ackerman MJ, Funk M, et al; American Heart Association Acute Cardiac Care Committee of the Council on Clinical Cardiology; Council on Cardiovascular Nursing; American College of Cardiology Foundation. Prevention of torsade de pointes in hospital settings: a scientific statement from the American Heart Association and the American College of Cardiology Foundation. J Am Coll Cardiol 2010;55:934-47.